Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2018, 4:15 PM EDT for Franklin County, Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2018, 4:15 PM EDT (20:15 UTC)
- Expired
- Jun 13, 2018, 5:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:18 PM EDT | TSTM WND DMG | 2 Sse Boones Mill, VA | TREE DOWN ON 23000 BLOCK OF VIRGIL GOODE HWY |
| Jun 13, 4:18 PM EDT | TSTM WND DMG | 2 Sse Boones Mill, VA | TREE DOWN ON TAYLORS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392
WUUS51 KRNK 132015
SVRRNK
VAC067-132115-
/O.NEW.KRNK.SV.W.0065.180613T2015Z-180613T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
415 PM EDT WED JUN 13 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Franklin County in west central Virginia...
* Until 515 PM EDT
* At 415 PM EDT, severe thunderstorms were located along a line
extending from near Northwest Smith Mountain Lake to Burnt Chimney
to Callaway, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rocky Mount...
Boones Mill...
Sydnorsville...
Ferrum...
and Penhook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3685 8009 3698 8014 3703 8010 3706 8012
3723 7982 3721 7980 3723 7978 3720 7978
3719 7972 3715 7971 3716 7970 3714 7967
3705 7959 3686 7964 3679 7976 3683 8000
3679 8001 3679 8003 3678 8001 3678 8003
TIME...MOT...LOC 2015Z 331DEG 10KT 3719 7975 3711 7986 3702 8005
HAIL...1.00IN
WIND...60MPH
$$
MBS3 follow-up statements
063
WWUS51 KRNK 132034
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT WED JUN 13 2018
VAC067-132115-
/O.CON.KRNK.SV.W.0065.000000T0000Z-180613T2115Z/
Franklin VA-
434 PM EDT WED JUN 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR FRANKLIN COUNTY...
At 434 PM EDT, severe thunderstorms were located along a line
extending from Northwest Smith Mountain Lake to near Burnt Chimney to
near Callaway, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
Penhook...
and Snow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3685 8009 3700 8011 3706 7996 3719 7972
3715 7971 3716 7970 3714 7967 3705 7959
3686 7964 3679 7976 3683 8000 3679 8001
3679 8003 3678 8001 3678 8003
TIME...MOT...LOC 2034Z 331DEG 10KT 3715 7972 3707 7983 3698 8002
HAIL...1.00IN
WIND...60MPH
$$
MBS818
WWUS51 KRNK 132100
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
500 PM EDT WED JUN 13 2018
VAC067-132115-
/O.CON.KRNK.SV.W.0065.000000T0000Z-180613T2115Z/
Franklin VA-
500 PM EDT WED JUN 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHERN FRANKLIN COUNTY...
At 500 PM EDT, severe thunderstorms were located along a line
extending from North Shore to near Western Smith Mountain Lake to
near Ferrum, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rocky Mount...
Penhook...
Sydnorsville...
Ferrum...
and Snow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3685 8009 3697 8010 3712 7965 3705 7959
3686 7964 3679 7976 3683 8000 3679 8001
3679 8003 3678 8001 3678 8003
TIME...MOT...LOC 2100Z 330DEG 10KT 3709 7968 3701 7979 3695 8006
HAIL...1.00IN
WIND...60MPH
$$
MBS693
WWUS51 KRNK 132113
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT WED JUN 13 2018
VAC067-132122-
/O.EXP.KRNK.SV.W.0065.000000T0000Z-180613T2115Z/
Franklin VA-
513 PM EDT WED JUN 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY WILL
EXPIRE AT 515 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3685 8009 3697 8010 3712 7965 3705 7959
3686 7964 3679 7976 3683 8000 3679 8001
3679 8003 3678 8001 3678 8003
TIME...MOT...LOC 2112Z 331DEG 10KT 3707 7966 3699 7977 3693 8004
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:56 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 13, 3:56 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 356 PM EDT Wed Jun 13 2018 .SYNOPSIS... A cold front over the Ohio Valley will move southeast crossing the Mid-Atlantic Region tonight and Thursday. High pressure will build into the region in the wake of the front for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 330 PM EDT Wednesday... Scattered thundershowers which developed over the mountains this afternoon will drift east and into the piedmont before dissipating with the loss of daytime heating. A cold front extending from the eastern Great Lakes into the Ohio Valley will push into the area late tonight with the potential for additional showers across our northwestern CWA during the overnight. A pronounced shortwave trough over the Great Lakes will progress east towards Maine through Thursday morning. This will push a surface front into our region late tonight and Thursday. The synoptic models remain in decent agreement at 5h, and show the shortwave and advancing surface front. The front is forecast to enter the northwestern CWA after midnight tonight, briefly slowing across NC/VA Thursday morning, as it becomes parallel to the upper wind flow. It finally gets a push farther south into the Carolinas Thursday night as more energy passes through the base of the upper trough digging off the New England Coast. Models hang onto a threat of showers/few storms until the front clears the forecast area. Temperatures are expected to remain mild tonight, above 60, followed by a near normal sort of day Thursday with a highs in the 70s mountains and 80s lower elevations. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 330 PM EDT Wednesday... By thursday evening, only some isolated linger showers, and a few storms will remain across the far southern and southeastern sections of the forecast area as the cold front continues to push south of the region. High pressure will build into the Ohio Valley, and also along the lee of the Appalachians on Friday. An inverted trough is expected to persist though across the Northern Mountains of north Carolina south into the Smokies. Late afternoon isolated showers and storms are expected here, but should diminish quickly after sunset. Friday night into Saturday an axis of an upper ridge will be advancing eastward toward the region, and high pressure at the surface will be strengthening. Look for a trend towards higher temperatures. Isolated showers and storms still cannot be ruled out over the Northern Mountains of North Carolina. High temperatures will trend warmer during this portion of the forecast. By Saturday Highs will range from around 80 to the lower 80s across the mountains with low to mid 80s across the Piedmont. Low temperatures will trend cooler thanks to drier air making its way into the area in association with the surface high pressure. Lows Saturday night/Sunday morning are expected to be in the low to mid 50s across the mountains with readings around 60 to the lower 60s across the Piedmont. Confidence during this portion of the forecast is moderate to high. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 345 PM EDT Wednesday... A broad upper ridge is expected to shift eastward from the Mississippi Valley to over the Tennessee/Ohio Valley late this upcoming weekend into early next week. This will bring a dome of much warmer air over the area. There are discrepancies as to how long the ridge will hold fast before a shortwave trough from over the Great Lakes region cuts through the top of the ridge and heads southeast into our region. The GFS is very agressive on this solution occuring Tuesday. Its Canadian counter part shows a feature of similar strength, but arriving about 24 hours later. The European solution is more subtle, but still there nonetheless, arriving with similar timing as the Canadian solution. Despite the position of the ridge, the area is not expected to be precipitation-free during the time that it is centered over, or close to over, the area. Low level moisture will continue still be plentiful across the area and there will be plenty of surface heating. We are expecting diurnal convection to fire Sunday and Monday afternoons, especially across the mountains where orographical influence will generate better coverage than across the Piedmont. Temperatures both of these days will average five to ten degrees above normal. Tuesday is a bit of a question given the above discussion. The consensus of the model solutions is leaning towards a slower arrival of the shortwave trough. Our forecast will continue to reflect diurnal convection with temperatures similar in magnitude to those of Monday. With model consensus leaning more towards Wednesday for the passage of the shortwave trough, anticipate greater coverage of showers and storms, abundant cloud cover, and temperatures slightly above normal. Forecast confidence during this portion of the forecast is moderate through Monday with low to moderate confidence Tuesday and Wednesday. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 100 PM EDT Wednesday... Cold front over the Ohio Valley will approach the Mid-Atlantic region this afternoon. This will freshen-up the low level southwesterly winds this afternoon with gusts of 15 to 20 mph. Abundant low level moisture over the mountains is expected to morph into scattered showers and thunderstorms, but lacking any significant organization. A more organized line of thunderstorms will accompany the cold front as it pushes southeast across PA/OH/IN. This organized line of thunderstorms will enter WV this evening but is expected to fall apart as it passes over the WV/VA mountains. Will keep VCTS at all sites but LYH/DAN mainly in the 18-00z time frame. Confidence is medium to high that storms will be near all airports except in the east, where coverage looks sparse. Diurnal deep convection fades this evening, but will have to monitor thunderstorms along front to see how far southeast they progress tonight before dissipating. Late tonight, expect some fog to form especially where it rains. Confidence high enough to have dense fog at LWB, with MVFR to IFR at BLF/BCB. .Extended Aviation Discussion... Front will be south of us Thursday, though close enough where isolated storms could affect DAN. High pressure will dominate our weather pattern Thursday night and Friday. There is minimal potential for notable precipitation. Late night and early morning mountain and river valley MVFR fog valley fog is possible. There could be isolated showers/storms over the weekend but high pressure should keep it VFR most of the time, except for any late night fog. && .EQUIPMENT... As of 400 PM EDT Wednesday... The NOAA weather radio transmitter in Hinton, West Virginia that is WXM72 and broadcasting at a frequency of 162.425 MHz is off the air. Parts are on order to repair the transmitter, but there is no known time of restoration. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS/PM NEAR TERM...PM SHORT TERM...DS LONG TERM...DS AVIATION...PM EQUIPMENT...DS
Hazardous weather outlook, Jun 13, 3:44 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 344 PM EDT Wed Jun 13 2018 VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508- 141945- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 344 PM EDT Wed Jun 13 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few storms that fire up through this evening could become strong to severe. Isolated damaging wind gusts are the main threat, but isolated large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-141945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania- Halifax-Charlotte- 344 PM EDT Wed Jun 13 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 13, 2:43 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT WED JUN 13 2018
VAZ022-131915-
Roanoke-
243 PM EDT WED JUN 13 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...
Until 315 PM EDT
At 241 PM EDT, a developing strong thunderstorm was located over
Glenvar, moving southeast at 15 mph.
Winds in excess of 40 mph, heavy rainfall, and small hail are
possible with this storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Glenvar...
and Poages Mill.
This includes The following Location The Salem Fairgrounds.
LAT...LON 3729 7985 3726 7986 3724 7984 3721 7986
3722 7987 3721 7988 3716 7991 3714 7996
3714 7999 3715 7999 3715 8000 3717 8001
3717 8005 3727 8018 3732 8011
TIME...MOT...LOC 1841Z 293DEG 15KT 3729 8012
MBSSpecial weather statement, Jun 13, 3:21 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT WED JUN 13 2018
VAZ014-022-033-131945-
Franklin-Montgomery-Roanoke-
321 PM EDT WED JUN 13 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...NORTHERN
FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES AND THE SOUTHEASTERN
CITY OF ROANOKE...
Until 345 PM EDT
At 320 PM EDT, radar indicated strong thunderstorms extending from
near Shawsville to near Roanoke Mountain.
Movement was east at 15 mph.
Winds in excess of 40 mph and small hail are possible with these
storms.
Locations impacted include...
Roanoke...
Christiansburg...
Boones Mill...
Shawsville...
and Bent Mountain.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3724 7985 3722 7984 3723 7982 3721 7980
3723 7978 3720 7978 3719 7972 3715 7970
3716 7970 3708 7961 3707 7961 3707 8006
3708 8011 3712 8013 3710 8020 3714 8038
3723 8036 3725 7994
TIME...MOT...LOC 1920Z 288DEG 14KT 3719 8032 3718 7992
MBSSpecial weather statement, Jun 13, 3:49 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
349 PM EDT WED JUN 13 2018
VAZ022-033-034-132015-
Franklin-Roanoke-Bedford-
349 PM EDT WED JUN 13 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...SOUTHWESTERN
BEDFORD AND NORTHERN FRANKLIN COUNTIES AND THE SOUTH CENTRAL CITY OF
ROANOKE...
Until 415 PM EDT
At 348 PM EDT, radar indicated strong thunderstorms extending from
Bent Mountain to near Northwest Smith Mountain Lake. Movement was
east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Roanoke...
Boones Mill...
Moneta...
Bent Mountain...
and Burnt Chimney.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3715 7953 3705 7963 3703 7981 3709 8011
3712 8013 3712 8015 3717 8018 3726 7983
TIME...MOT...LOC 1948Z 284DEG 19KT 3714 8011 3718 7980
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:43 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 32 min |
| Jun 13, 3:21 PM EDT | Special Weather Statement | RNK | City of Roanoke | 24 min |
| Jun 13, 3:49 PM EDT | Special Weather Statement | RNK | Franklin | 26 min |
| Jun 13, 4:21 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| Jun 13, 4:26 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 64 min |
| Jun 13, 4:53 PM EDT | Special Weather Statement | RNK | Bedford | 37 min |
| Jun 13, 5:16 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Jun 13, 5:18 PM EDT | Special Weather Statement | RNK | Carroll | 42 min |
| Jun 13, 5:36 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 39 min |
| Jun 13, 5:38 PM EDT | Special Weather Statement | RNK | Floyd | 37 min |
| Jun 13, 6:00 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Jun 13, 6:15 PM EDT | Special Weather Statement | RNK | Floyd | 15 min |
| Jun 13, 6:34 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 41 min |
| Jun 13, 6:42 PM EDT | Areal Flood Advisory | RNK | Floyd | 111 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.